Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 9, 2017, 10:15 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 10:15 PM CDT (03:15 UTC)
- Expired
- Apr 9, 2017, 11:00 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Fillmore County, MN, Mower County, MN
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 10:17 PM CDT | HAIL 1.5 | 3 S Adams, MN | DELAYED REPORT |
| Apr 9, 10:50 PM CDT | HAIL 0.88 | Preston, MN | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 9:01 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
598
WUUS53 KARX 100315
SVRARX
MNC045-099-100400-
/O.NEW.KARX.SV.W.0029.170410T0315Z-170410T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1015 PM CDT SUN APR 9 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Mower County in southeastern Minnesota...
Fillmore County in southeastern Minnesota...
* Until 1100 PM CDT
* At 1015 PM CDT, a severe thunderstorm was located near Le Roy, or
22 miles west of Preston, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Spring Valley around 1025 PM CDT.
Wykoff around 1030 PM CDT.
Preston, Fountain and Chatfield around 1040 PM CDT.
Lanesboro around 1045 PM CDT.
Rushford around 1100 PM CDT.
Other locations impacted by this severe thunderstorm include
Fillmore, Rushford Village, Washington, Racine and Cherry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9283 4385 9270 4383 9269 4383 9245
4385 9245 4384 9173 4379 9173 4350 9239
4350 9276
TIME...MOT...LOC 0315Z 236DEG 49KT 4357 9251
HAIL...1.50IN
WIND...<50MPH
$$
JSB3 follow-up statements
201
WWUS53 KARX 100326
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1026 PM CDT SUN APR 9 2017
MNC045-099-100400-
/O.CON.KARX.SV.W.0029.000000T0000Z-170410T0400Z/
Mower MN-Fillmore MN-
1026 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN MOWER AND FILLMORE COUNTIES...
At 1026 PM CDT, a severe thunderstorm was located near Le Roy, or 17
miles west of Preston, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Spring Valley around 1030 PM CDT.
Wykoff around 1040 PM CDT.
Preston, Fountain and Chatfield around 1050 PM CDT.
Lanesboro around 1055 PM CDT.
Rushford around 1100 PM CDT.
Other locations impacted by this severe thunderstorm include
Fillmore, Rushford Village, Washington, Racine and Cherry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9283 4385 9270 4383 9269 4383 9245
4385 9245 4384 9173 4379 9173 4350 9239
4350 9276
TIME...MOT...LOC 0326Z 239DEG 41KT 4358 9241
HAIL...1.50IN
WIND...<50MPH
$$
JSB018
WWUS53 KARX 100343
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1043 PM CDT SUN APR 9 2017
MNC099-100352-
/O.CAN.KARX.SV.W.0029.000000T0000Z-170410T0400Z/
Mower MN-
1043 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOWER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa...and southeastern Minnesota.
LAT...LON 4385 9245 4384 9173 4379 9173 4350 9239
4350 9245
TIME...MOT...LOC 0342Z 231DEG 43KT 4370 9223
$$
MNC045-100400-
/O.CON.KARX.SV.W.0029.000000T0000Z-170410T0400Z/
Fillmore MN-
1043 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FILLMORE COUNTY...
At 1042 PM CDT, a severe thunderstorm was located over Wykoff, or
7 miles west of Preston, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Chatfield around 1050 PM CDT.
Lanesboro around 1055 PM CDT.
Rushford around 1100 PM CDT.
Other locations impacted by this severe thunderstorm include
Fillmore, Rushford Village, Washington, Cherry Grove and Pilot Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9245 4384 9173 4379 9173 4350 9239
4350 9245
TIME...MOT...LOC 0342Z 231DEG 43KT 4370 9223
HAIL...1.00IN
WIND...<50MPH
$$
JSB685
WWUS53 KARX 100354
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1054 PM CDT SUN APR 9 2017
MNC045-100400-
/O.CON.KARX.SV.W.0029.000000T0000Z-170410T0400Z/
Fillmore MN-
1054 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FILLMORE COUNTY...
At 1054 PM CDT, a severe thunderstorm was located over Lanesboro, or
near Preston, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
Fillmore County, including the following locations: Fillmore,
Rushford Village, Washington, Cherry Grove and Pilot Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9245 4384 9173 4379 9173 4350 9239
4350 9245
TIME...MOT...LOC 0354Z 239DEG 47KT 4373 9203
HAIL...1.00IN
WIND...<50MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 9, 6:17 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 617 PM CDT Sun Apr 9 2017 .UPDATE...This Evening Issued at 608 PM CDT Sun Apr 9 2017 Thunderstorms have now pushed into northern Wisconsin and are producing hail, up to around quarter size, over Price County, and potentially larger has reflectivity continues to increase on radar. We will see a break in the action locally until late this evening, most likley closer to 9 PM when scattered thunderstorms are expected to develop along the cold front and shortwave working in from the west. A few of these storms may produce large hail and gusty winds. Overall, the severe thunderstorm threat appears to be diminishing. Latest mesoscale models runs are starting to back off on the area coverage of storms later this evening into the overnight especially the HRRR. The latest SPC Mesoanalysis indicates 1500 to 2000 J/kg MUCAPE across much of the area. A strong CAP remains in place so not anticipating any surface based storms. So, the main threat from any storms, if they develop later this evening, would be large hail. && .SHORT TERM...(This evening through Monday) Issued at 206 PM CDT Sun Apr 9 2017 All eyes on thunderstorm chances and severe potential late this afternoon/evening and into the early overnight hours. 18Z water vapor loop shows a potent low spinning across the northern Rockies with its attendant surface low centered near Omaha. A warm front extends northeastward across northwest IA, southeast MN, and into north-central WI. Surface low is forecast to lift northeastward along this boundary, nearing the MN/WI border in the vicinity of Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and 25000 J/kg late this afternoon and evening south of the warm front. 0-3 km bulk shear is also quite strong, ranging from 40 to 50 kts with area soundings showing strong turning in the lowest couple kilometers late this afternoon. That said, there is a strong elevated warm layer from 2-3 km, essentially capping the atmosphere with CIN values well in excess of 100 J/kg for most of the forecast area. Deep layer lift is also lacking with the best 500-300 hPa potential vorticity advection delayed until later this evening. If cap can break early so that boundary layer rich instability/shear is available for storm development, will need to watch for supercell development near and north of the warm front this afternoon and early evening. Based on latest convection allowing models (CAMs), this outcome is looking less likely as HRRR/RAP now show some more generic thunderstorms developing this afternoon mainly north of I- 94, but quickly lifting activity north of forecast area by 23-00Z. More likely scenario is for a convective complex to develop somewhere across southwest/south-central MN late this afternoon and early evening in the less capped environment north of the warm front and then race northeastward coincident with strong short- wave/upper level forcing moving through the region. CAMs bring this complex into the forecast area between 01-07Z mainly along and north of I- 90. By this time, hodographs straighten out, suggesting more of a linear storm mode with the primary threats being large hail and damaging wind. Convective development/severe potential farther south in the vicinity of the cold front less certain given lingering capping issues. Most if not all convection should move east of the forecast area by 09Z tonight. For Monday, scattered rain showers are possible mainly north of I-90 in the deformation axis on the backside of the departing surface low. Skies will be cloudy with winds shifting to the northwest, gusting at times to 25 mph. Temperatures will be cooler with a large gradient across the forecast area. Highs will range from the upper 40s across the northwest to the lower 60s across the southeast. .LONG TERM...(Monday night through Sunday) Issued at 206 PM CDT Sun Apr 9 2017 If any lingering showers can hold together into Monday night, there could be a brief period of a wintry mix across the northwest half of the forecast area due to a loss of ice aloft and cooling surface temperatures to near freezing. Confidence of occurrence is low. Tuesday will see decreasing cloud cover through the day as high pressure builds across the region. Cooler temperatures will continue with highs mainly in the lower 50s. Most of Wednesday also looking dry, but clouds will increase again ahead of the next short-wave Wednesday night. Temperatures will warm back into the upper 50s to lower 60s. Good model agreement of a shortwave and associated rain showers sliding through the area Wednesday evening into Thursday morning. The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before diverging with their solutions on Friday. While both models bring a cold front and rain through the area on Saturday, the ECMWF brings a shortwave through the area ahead of the front, meaning the rain would begin Friday evening. The GFS keeps this feature well south of the area. The cold front and rain then shift out of the area by late Saturday night/early Sunday morning, dropping high temperatures from the 60s on previous days, to near to slightly below normal values in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 617 PM CDT Sun Apr 9 2017 Plan on conditions lowering to MVFR tonight in stratus and perhaps a few thunderstorms. KRST looks to have the best chance of seeing at thunderstorm or two later this evening so have included VCTS in the TAF starting at 04Z through 06Z. Confidence was too low to include a thunderstorms mention at KLSE but will have to watch trends closely this evening. Plan on MVFR stratus persisting at the TAF site through much of the day Monday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Wetenkamp SHORT TERM...Rogers LONG TERM...Rogers/CA AVIATION.....RRS
Hazardous weather outlook, Apr 9, 2:40 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 240 PM CDT Sun Apr 9 2017 IAZ011-030-WIZ043-044-053>055-061-101945- Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms may develop this evening and tonight. While the overall severe threat is low, a few storms may produce hail and gusty wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 101945- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue this afternoon mainly north of Interstate 94 and then become more widespread later this evening and overnight. Some storms may become severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-029-MNZ096-WIZ041-042-101945- Winneshiek-Fayette-Houston-La Crosse-Monroe- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this evening and tonight. Some of these storms could become severe with a risk for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
In the hours before
Local storm report, Apr 9, 9:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
947 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL LAKE CITY 44.44N 92.28W
04/09/2017 E0.50 INCH WABASHA MN PUBLIC
PUBLIC VIA SOCIAL MEDIA REPORTED HALF OF AN
INCH TO PENNY SIZE HAIL IN THE CITY OF LAKE
CITY.
&&Local storm report, Apr 9, 9:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 1 N SAINT ANSGAR 43.39N 92.92W
04/09/2017 E1.00 INCH MITCHELL IA TRAINED SPOTTER
&&
LAWRENCELocal storm report, Apr 9, 9:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL SAINT ANSGAR 43.38N 92.92W
04/09/2017 M1.25 INCH MITCHELL IA PUBLIC
PUBLIC MEASURED QUARTER TO HALF DOLLAR SIZE
HAIL IN THE CITY OF ST. ANSGAR.
&&Local storm report, Apr 9, 10:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL SAINT ANSGAR 43.38N 92.92W
04/09/2017 E1.00 INCH MITCHELL IA PUBLIC
PUBLIC VIA SOCIAL MEDIA REPORTED QUARTER
SIZE HAIL IN ST. ANSGAR.
&&Local storm report, Apr 9, 10:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1009 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL STACYVILLE 43.44N 92.78W
04/09/2017 M1.25 INCH MITCHELL IA PUBLIC
TWITTER PHOTO REPORT.
&&
LAWRENCELocal storm report, Apr 9, 10:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 2 S GENOA 44.08N 92.61W
04/09/2017 E1.00 INCH OLMSTED MN AMATEUR RADIO
AMATEUR RADIO REPORTED QUARTER SIZE HAIL TWO
MILES EAST OF OXBOW PARK.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:06 PM CDT | Special Weather Statement | ARX | Mower | 24 min |
| Apr 9, 8:13 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 47 min |
| Apr 9, 8:41 PM CDT | Special Weather Statement | ARX | Olmsted | 34 min |
| Apr 9, 8:46 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 44 min |
| Apr 9, 9:09 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 40 min |
| Apr 9, 9:20 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 55 min |
| Apr 9, 9:28 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 47 min |
| Apr 9, 10:21 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 39 min |
| Apr 9, 10:39 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 51 min |
| Apr 9, 10:50 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 40 min |
| Apr 9, 11:31 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.